Thunderstorm Wind, Baltimore
- When
- June 17, 2:20 PM EST
- Where
- Baltimore County, 1 mi SW of Bradshaw
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -76.400
Trees down.
Thunderstorms accompanied by strong winds and heavy rainfall affected the Mid Atlantic region during the evening of the 17th. Reports of downed trees, a weak tornado, lightning strikes, and torrential rainfall came from Northeast and Lower Southern Maryland.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms accompanied by strong winds and heavy rainfall affected the Mid Atlantic region during the evening of the 17th. Reports of downed trees, a weak tornado, lightning strikes, and torrential rainfall came from Northeast and Lower Southern Maryland. A weak tornado touched down just outside of LaPlata in Charles County. Many homes and structures were damaged by fire and water. Firemen reported several fires caused by lightning in St. Mary's and Prince Georges Counties. Emergency personnel also reported the ceiling of a restaurant in Inverson Mall in Hill Crest Heights collapsed under the weight of rain water, and flash flooding necessitated a water rescue on the Suitland Parkway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 10:10 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT THU JUN 17 2004 UPDATE...CELLS ALREADY POPPING IN FAR WRN MD. GIVEN DWPTS IN THE MID 70S STORMS HV PTNL TO DROP XTRMLY HVY RAINFALL. NO CHG TO ZNS OTHERWISE. WOODY .SHORT TERM...TODAY AND TONIGHT FORECAST CHALLENGE REMAINS CENTERED AROUND THE TIMING OF CONVECTION OVER THE CWFA. ATMOSPHERE REMAINS VERY MOIST WITH DEWPOINTS IN THE LOWER 70S OVER THE MID ATLANTIC STATES. SCATTERED CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP TODAY. WITH THE ATMOSPHERE SO MOIST...SHOWERS AND THUNDERSTORMS SHOULD NOT BE CONFINED TO JUST THE AFTERNOON AND EVENING HOURS. EVEN NOW...A FEW SHOWERS ARE NOTED OVER THE SE CWFA/CHESAPEAKE BAY. A SHORTWAVE WILL APPROACH THE CWFA LATER TODAY AND TONIGHT FROM THE WEST PROVIDING SOME MID LEVEL SUPPORT FOR THE INITIATION OF CONVECTION TODAY. IN ADDITION...THE ATMOSPHERE SHOULD BE MORE UNSTABLE TODAY AS AREA SHOULD RECEIVE MORE SUNSHINE THAN TUESDAY. WILL HAVE THE HIGHEST POPS IN CLOSEST TO THE PROXIMITY OF THE SHORTWAVE TRACK...BUT MOST EVERYONE SHOULD SEE SCATTERED POPS. TEMPERATURES TODAY WILL BE A FEW DEGREES WARMER TODAY. MAX TEMPS SHOULD REACH THE UPPER 80S TO LOWER 90S IN THE METRO AREAS...WITH HIGH HUMIDITIES. HAVE LOOKED AT THE HEAT INDICES FOR TODAY...AND THEY REMAIN BELOW HEAT ADVISORY CRITERIA...BUT WILL LIKELY ISSUE AN SPS FOR AWARENESS. && .LONG TERM...FRIDAY THROUGH WEDNESDAY MOIST AIRMASS REMAINS OVER THE AREA THROUGH FRIDAY. FRONTAL BOUNDARY PUSHES THROUGH LATE FRIDAY/EARLY SATURDAY WITH DRIER AIR MOVING IN AND PWATS FINALLY FALLING BELOW 2 IN. BOUNDARY EXPECTED TO LIFT NORTH AGAIN LATE SUNDAY WITH ANOTHER SOUTHWARD PUSH MONDAY. LITTLE VARIATION IN TEMPERATURES EXPECTED THROUGH THE PERIOD. SATURDAY AND SUNDAY WILL BE A COUPLE OF DEGREES COOLER AS H8 TEMPS DROP 2 DEGREES FROM +18 TO +16. THE LOWER HUMIDITY WILL MAKE THINGS FEEL MORE COMFORTABLE. MOS TEMPS GENERALLY ACCEPTED AND VARIED AROUND. WITH REGARD TO POPS WILL KEEP CHANCE POPS THROUGH FRIDAY AND LOWER TO SLIGHT CHANCE ON SATURDAY BEHIND THE BOUNDARY. CHANCE OF SHOWERS AND THUNDERSTORMS ON THE HORIZON AGAIN LATE SUNDAY THROUGH WEDNESDAY AS SOUTHERLY FLOW SETS UP AGAIN WITH WAVERING BOUNDARY IN THE VICINITY. && AVIATION...PLENTY OF MOISTURE WITH LIGHT WIND REGIME MEANS AREAS OF MORNING FOG. VSBY AND CIGS IN LIFR ARENA AT CHO/MRB THROUGH MID MORNING (15Z). OTHER TERMINAL SITES IFR OR MVFR WITH VSBYS 1 TO 3SM. VFR CONDITIONS THROUGH LATE AFTERNOON...EXPECT LOWER VSBYS AND CIGS WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 03Z. && MARINE...NO FLAGS ON THE WATERS. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE PERIOD...WINDS AND WAVES WILL BE HIGHER NEAR STORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM...LISTEMAA LONG TERM...CPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT THU JUN 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT THU JUN 17 2004 .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1146 AM EDT THU JUN 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1146 AM EDT THU JUN 17 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE MID ATLANTIC REGION EAST OF THE APPALACHIANS AS HAVING A SLIGHT RISK FOR SEVERE STORMS LATER THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND AND NORTHERN VIRGINIA. STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND RAINFALL EXCEEDING TWO INCHES PER HOUR WHICH WOULD PRODUCE FLASH FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 221 PM EDT THU JUN 17 2004 MDZ004-005-009-010-172010- CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- 221 PM EDT THU JUN 17 2004 AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
7 lightning, 5 flash flood, 4 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Trees down.
Two roads closed due to high water.
Lightning started a fire at a home in Gambrills and caused extensive damage.
A weak tornado touched down on the northside of LaPlata. It was short lived and only remained on the ground for a few minutes. It uprooted and topped about 30 trees.
Trees down.
Trees down across the county.
Numerous trees down across the northern portion of the county.
A funnel cloud was observed near the Sandsgate area near the Patuxent River by Law Enforcement Officers.
Lightning caused a fire at a cabinet shop in Loveville.
Numerous roads covered by water.
House fire caused by lightning.
Lighting sparked a fire at a home in California. Damage amounts were unknown.
Several roads closed due to high water.
House fire caused by lightning. Amount of damage unknown.
Several roads closed across the central and southern parts of the county due to high water.
Many roads covered by water.
Lightning caused a house fire in Brandywine. Damage amount is unknown.
Lightning ignited a fire in a shed near Leonardtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406517, 5406519, 5406531, 5406524, 5406518, 5406520, 5406523, 5406467, 5406525, 5406521, 5406528, 5406526, 5406522, 5406529, 5406468, 5406516, 5406530, 5406527.